South Dakota, 2015

Damaging Winds in South Dakota, June 25, 2015

June 25, 2015 · NWS UNR · 3 events in 2 counties and zones

A thunderstorm became severe as it tracked across the eastern slopes of the central Black Hills, producing strong wind gusts from Keystone to near Hermosa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe as it tracked across the eastern slopes of the central Black Hills, producing strong wind gusts from Keystone to near Hermosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 10:34 AM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 25, 10:34 AM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 AM MDT THU JUN 25 2015

.UPDATE...
ISSUED AT 902 AM MDT THU JUN 25 2015

CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY REMAINING SOUTH OF
THE REGION...WITH HIGH PRESSURE TO THE NORTH OF THE AREA. UPPER
LEVEL ANALYSIS CONTINUES TO SHOW NEAR ZONAL FLOW OVER THE
AREA...WITH A SERIES OF DISTURBANCES EMBEDDED WITHIN THE FLOW
BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. KUDX RADAR SHOWS
BAND OF WEAKENING SHOWERS AND STORMS EXITING SOUTH CENTRAL
SD...WHILE AN INCREASE IN COVERAGE OF SHOWERS AND STORMS IS TAKING
PLACE OVER NORTHEAST WY AND THE BLACK HILLS AS THE NEXT
DISTURBANCE CROSSES WESTERN PORTIONS OF THE CWA. SOME OF THE CELLS
ARE STARTING TO PRODUCE MODERATE TO HEAVY RAINFALL. SKIES ARE
MAINLY CLOUDY WITH TEMPS IN THE 60S.

HAVE UPDATED TO INCREASE POPS ACROSS MUCH OF THE AREA...ESPECIALLY
FOR THE LATE MORNING AND EARLY AFTERNOON AS SHOWERS AND STORMS
PROGRESS EASTWARD ACROSS THE CWA. LOCALLY HEAVY RAINFALL IS
POSSIBLE...ESPECIALLY ACROSS THE BLACK HILLS AND THE PLAINS TO THE
EAST. FLOOD WATCH REMAINS IN EFFECT FOR THE BLACK HILLS AREA AND
MUCH OF THE ADJACENT PLAINS THROUGH THE EVENING. ISOLATED STRONG
TO SEVERE STORMS ARE ALSO POSSIBLE THROUGH THE AFTERNOON...MAINLY
FROM NORTHEAST WY THROUGH SOUTHWEST SD. SLIGHT ADJUSTMENTS WERE
MADE TO SKY...WIND...AND TEMPS AS WELL.

&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 350 AM MDT THU JUN 25 2015

UPPER LEVEL ANALYSIS HAS WEAK RIDGE OVER THE PACIFIC COAST WITH
NORTHWEST FLOW ACROSS THE NORTHERN PLAINS. A WEAK SHORTWAVE IS
CURRENTLY MOVING THROUGH MONTANA...AND A CLUSTER OF THUNDERSTORMS
IS CURRENTLY MOVING ACROSS NORTHEAST WYOMING AND FAR SOUTHERN
SOUTH DAKOTA. AT THE SURFACE...WEAK HIGH PRESSURE IS LOCATED
ACROSS THE DAKOTAS WITH LOW PRESSURE AND STATIONARY BOUNDARY
ACROSS CENTRAL WYOMING. TEMPERATURES AT 3AM ARE IN THE 60S...WITH
LIGHT AND VARIABLE WINDS.

TODAY...MONTANA SHORTWAVE WILL CROSS THE NORTHERN PLAINS
TODAY...PRODUCING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
CURRENT COMPLEX WILL SHIFT SOUTH AND EAST THIS MORNING...WITH
MORE PRECIPITATION MOVING INTO NORTHEAST WYOMING BY MID
MORNING...THEN SPREAD INTO THE BLACK HILLS AREA BY LATE MORNING.
ACTIVITY LOOKS TO BE SCATTERED TO NUMEROUS THROUGH MUCH OF THE
DAY. THE THREAT FOR SEVERE STORMS DOES NOT LOOK AS STRONG...BUT A
FEW STRONGER STORMS ARE CERTAINLY POSSIBLE OVER PORTIONS OF
NORTHEAST WY INTO SOUTHWEST SD...WITH 1000-1500 J/KG OF CAPE
PRESENT BY EARLY AFTERNOON. WITH A LOT OF CLOUD COVER AND PCPN
ACROSS THE AREA...TEMPS LOOK TO BE ON THE COOLER SIDE...WITH HIGHS
MOSTLY IN THE MID 60S TO MID 70S.

TONIGHT...UPPER SHORTWAVE SHIFTS EAST AS UPPER FLOW BECOMES MORE
AMPLIFIED. PRECIPITATION WILL DIMINISH FROM WEST TO EAST AS
SURFACE HIGH PRESSURE SETTLES INTO WESTERN SOUTH DAKOTA. LOWS WILL
FALL INTO THE 50S ACROSS THE AREA.

FRIDAY...UPPER FLOW BECOMES MORE AMPLIFIED AS UPPER RIDGE BUILDS
ACROSS THE GREAT BASIN AND INTO THE NORTHERN AND CENTRAL ROCKIES.
SKIES WILL BECOME MOSTLY SUNNY ACROSS THE AREA WITH HIGH
TEMPERATURES CLIMBING BACK INTO THE UPPER 70S TO LOWER 80S. UPPER
RIDGE CONTINUES TO BUILD INTO THE AREA FRIDAY NIGHT...WITH MOSTLY
CLEAR SKIES EXPECTED AND LOWS IN THE 50S TO LOWER 60S.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 350 AM MDT THU JUN 25 2015

WESTERN NOAM RIDGE WILL PREVAIL IN THE LONG TERM PERIOD AS THE
WESTERN PAC TROUGH DIGS SE...SPURRING HEIGHT RISES OVER THE
WESTERN CONUS. THIS WILL SUPPORT DRY AND WARMER WEATHER OVER THE
REGION THROUGH MOST OF THE PERIOD. RIDGE TOPPING IMPULSES WILL
LIKELY BREAK THE RIDGE DOWN FAIRLY QUICKLY BY THE MIDDLE TO END OF
NEXT WEEK AS ACTIVE NORTHERN PAC FLOW CONTINUES. HENCE...PRECIP
CHANCES ALBEIT SLIGHT...RETURN TO THE FORECAST TOWARD THE END OF
THE PERIOD. TEMPS ARE EXPECTED TO BE SEASONAL TO SLIGHTLY ABOVE
SEASONAL NORMS THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY)
ISSUED AT 1134 AM MDT THU JUN 25 2015

SHRA/TSRA WILL CONTINUE ACROSS THE CWA FOR MUCH OF TODAY WITH
WDSPRD MVFR/IFR CONDITIONS. CONDITIONS WILL THEN IMPROVE TO VFR
FROM WEST TO EAST LATE THIS AFTN/EVE AS PCPN DECREASES AND DRIER
AIR PUSHES INTO THE REGION.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH THIS EVENING FOR SDZ024>031-041-042-072>074.

WY...FLOOD WATCH THROUGH THIS EVENING FOR WYZ057-058.

&&

UPDATE...26
SHORT TERM...15
LONG TERM...JC
AVIATION...13
Hazardous weather outlook, Jun 25, 5:06 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
606 AM MDT THU JUN 25 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
606 AM MDT THU JUN 25 2015

...FLOOD WATCH THROUGH TONIGHT FOR THE BLACK HILLS VICINITY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
WYOMING AND SOUTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THESE
STORMS. AREAS OF MODERATE TO HEAVY RAINFALL ARE ALSO
LIKELY...ESPECIALLY ACROSS THE BLACK HILLS VICINITY. THE
ADDITIONAL RAIN...COMBINED WITH ALREADY SATURATED GROUND...AND
MANY CREEKS AND STREAMS RUNNING HIGH FROM PREVIOUS RAINFALL...WILL
LIKELY RESULT IN FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 25, 7:53 AM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
853 AM MDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      20 S DOWNTOWN NEWCASTLE 43.57N 104.20W
06/25/2015                   WESTON             WY   LAW ENFORCEMENT

            DEWEY ROAD CLOSED FROM HIGHWAY 85 IN WYOMING TO THE
            SOUTH DAKOTA BORDER DUE TO FLOODING

&&

MCKEMY
Local storm report, Jun 25, 8:12 AM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
912 AM MDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      13 ENE MORRISEY         43.57N 104.15W
06/25/2015                   WESTON             WY   EMERGENCY MNGR

            HAY CREEK FLOODING DEWEY ROAD

&&

MCKEMY
Special weather statement, Jun 25, 10:51 AM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1151 AM MDT THU JUN 25 2015

WYZ056>058-251830-
WYOMING BLACK HILLS WY-WESTON WY-WESTERN CROOK WY-
1151 AM MDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CROOK AND
NORTHWESTERN WESTON COUNTIES UNTIL 1230 PM MDT...

AT 1151 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF MOORCROFT...OR 29 MILES SOUTHWEST OF SUNDANCE...
MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UPTON AND INYAN KARA MOUNTAIN.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 164 AND
170.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4407 10497 4425 10498 4434 10432 4403 10431
TIME...MOT...LOC 1751Z 268DEG 24KT 4417 10487

CALDERON

The radar

The Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
June 25, 12:28 PM MST
Where
Pennington County, 2.58 mi WSW of Hayward
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.860, -103.380

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Custer

When
June 25, 12:35 PM MST to 12:40 PM MST
Where
Custer County, 7.97 mi W of Hermosa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.840, -103.350

A few wind gusts were estimated near 70 mph.

Thunderstorm Wind, Custer

When
June 25, 12:47 PM MST to 12:52 PM MST
Where
Custer County, 4.42 mi NNW of Fairburn
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.749, -103.244

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590829, 590830, 590832.